Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 308
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Chhay, Marx Dutykh, Denys and Clamond, Didier 2016. On the multi-symplectic structure of the Serre–Green–Naghdi equations. Journal of Physics A: Mathematical and Theoretical, Vol. 49, Issue. 3, p. 03LT01.

    Clamond, Didier and Dutykh, Denys 2016. Multi-symplectic structure of fully nonlinear weakly dispersive internal gravity waves. Journal of Physics A: Mathematical and Theoretical, Vol. 49, Issue. 31, p. 31LT01.

    El, Gennady A. Hoefer, Mark A. and Shearer, Michael 2016. Expansion shock waves in regularized shallow-water theory. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Science, Vol. 472, Issue. 2189, p. 20160141.

    Erbay, H. A. Erbay, S. and Erkip, A. 2016. Derivation of Generalized Camassa-Holm Equations from Boussinesq-type Equations. Journal of Nonlinear Mathematical Physics, Vol. 23, Issue. 3, p. 314.

    Escher, Joachim Henry, David Kolev, Boris and Lyons, Tony 2016. Two-component equations modelling water waves with constant vorticity. Annali di Matematica Pura ed Applicata (1923 -), Vol. 195, Issue. 1, p. 249.

    Geyer, Anna and Mañosa, Víctor 2016. Singular solutions for a class of traveling wave equations arising in hydrodynamics. Nonlinear Analysis: Real World Applications, Vol. 31, p. 57.

    He, Fangyi and Wei, Zhiqiang 2016. A remark on wave breaking for the Dullin–Gottwald–Holm equation. Applicable Analysis, p. 1.

    Kalisch, Henrik Khorsand, Zahra and Mitsotakis, Dimitrios 2016. Mechanical balance laws for fully nonlinear and weakly dispersive water waves. Physica D: Nonlinear Phenomena, Vol. 333, p. 243.

    Kang, Jing Liu, Xiaochuan Olver, Peter J. and Qu, Changzheng 2016. Liouville Correspondence Between the Modified KdV Hierarchy and Its Dual Integrable Hierarchy. Journal of Nonlinear Science, Vol. 26, Issue. 1, p. 141.

    Liu, Hailiang and Xing, Yulong 2016. An Invariant Preserving Discontinuous Galerkin Method for the Camassa--Holm Equation. SIAM Journal on Scientific Computing, Vol. 38, Issue. 4, p. A1919.

    Matsuno, Yoshimasa 2016. Hamiltonian structure for two-dimensional extended Green–Naghdi equations. Proceedings of the Royal Society A: Mathematical, Physical and Engineering Science, Vol. 472, Issue. 2190, p. 20160127.

    Pan, Chaohong and Zheng, Lijing 2016. Orbital stability of the smooth solitary wave with nonzero asymptotic value for the mCH equation. Journal of Nonlinear Mathematical Physics, Vol. 23, Issue. 3, p. 423.

    Quirchmayr, Ronald 2016. A new highly nonlinear shallow water wave equation. Journal of Evolution Equations,

    Shen, Wenguo and He, Tao 2016. Unilateral global interval bifurcation theorem for periodic p-Laplacian and its applications. Boundary Value Problems, Vol. 2016, Issue. 1,

    Tchakoutio Nguetcho, Aurélien Serge Li, Jibin and Bilbault, Jean-Marie 2016. Global dynamical behaviors in a physical shallow water system. Communications in Nonlinear Science and Numerical Simulation, Vol. 36, p. 285.

    YAN, Lu SHI, Zhenhua WANG, Hao and KANG, Jing 2016. Invariant subspaces and generalized functional separable solutions to the two-component b-family system. Acta Mathematica Scientia, Vol. 36, Issue. 3, p. 753.

    Chang, Chueh-Hsin and Sheu, Tony Wen-Hann 2015. On a spectral analysis of scattering data for the Camassa-Holm equation. Journal of Nonlinear Mathematical Physics, Vol. 22, Issue. 1, p. 102.

    Chen, Yong and Gao, Hongjun 2015. Global existence for the stochastic Degasperis-Procesi equation. Discrete and Continuous Dynamical Systems, Vol. 35, Issue. 11, p. 5171.

    Chen, Huiping and Guo, Zhengguang 2015. Asymptotic Profile of Solutions to the Degasperis–Procesi Equation. Bulletin of the Malaysian Mathematical Sciences Society, Vol. 38, Issue. 1, p. 333.

    Coclite, G.M. and Karlsen, K.H. 2015. A note on the Camassa–Holm equation. Journal of Differential Equations, Vol. 259, Issue. 6, p. 2158.

  • Journal of Fluid Mechanics, Volume 455
  • March 2002, pp. 63-82

Camassa–Holm, Korteweg–de Vries and related models for water waves

  • R. S. JOHNSON (a1)
  • DOI:
  • Published online: 01 April 2002

In this paper we first describe the current method for obtaining the Camassa–Holm equation in the context of water waves; this requires a detour via the Green–Naghdi model equations, although the important connection with classical (Korteweg–de Vries) results is included. The assumptions underlying this derivation are described and their roles analysed. (The critical assumptions are, (i) the simplified structure through the depth of the water leading to the Green–Naghdi equations, and, (ii) the choice of submanifold in the Hamiltonian representation of the Green–Naghdi equations. The first of these turns out to be unimportant because the Green–Naghdi equations can be obtained directly from the full equations, if quantities averaged over the depth are considered. However, starting from the Green–Naghdi equations precludes, from the outset, any role for the variation of the flow properties with depth; we shall show that this variation is significant. The second assumption is inconsistent with the governing equations.)

Returning to the full equations for the water-wave problem, we retain both parameters (amplitude, ε, and shallowness, δ) and then seek a solution as an asymptotic expansion valid for, ε → 0, δ → 0, independently. Retaining terms O(ε), O2) and O(εδ2), the resulting equation for the horizontal velocity component, evaluated at a specific depth, is a Camassa–Holm equation. Some properties of this equation, and how these relate to the surface wave, are described; the role of this special depth is discussed. The validity of the equation is also addressed; it is shown that the Camassa–Holm equation may not be uniformly valid: on suitably short length scales (measured by δ) other terms become important (resulting in a higher-order Korteweg–de Vries equation, for example). Finally, we indicate how our derivation can be extended to other scenarios; in particular, as an example, we produce a two-dimensional Camassa–Holm equation for water waves.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Journal of Fluid Mechanics
  • ISSN: 0022-1120
  • EISSN: 1469-7645
  • URL: /core/journals/journal-of-fluid-mechanics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *